Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Quad Cities, IA

February 11, 1999Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 11, 1999, 12:27 PM CST for Hancock County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 1999, 12:27 PM CST (18:27 UTC)
Expired
Feb 11, 1999, 1:15 PM CST
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 12:46 PM CSTThunderstorm Wind 52Carthage, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 11:15 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 111828
SVRMLI
ILC067-111915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 115 PM CST

* AT 1225 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
  MILES SOUTHWEST OF KEOKUK OR 8 MILES WEST OF TIOGA MOVING
  NORTHEAST AT 55 MPH. THIS STORM HAS A HISTORY OF 80 MPH WINDS IN
  NORTHEAST MISSOURI.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIOGA                                      AROUND 1230 PM CST
  SUTTER                                     AROUND 1235 PM CST
  WARSAW                                     AROUND 1235 PM CST
  STILLWELL                                  AROUND 1235 PM CST
  CARTHAGE                                   AROUND 1250 PM CST

DAMAGING WINDS OVER 80 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:09 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 11, 10:09 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CST THU FEB 11 1999

COLD FRONT MAKING GOOD PROGRESS ACROSS EASTERN IOWA WITH A WAVE
RIDING UP THE FRONT FROM NORTHERN MISSOURI.  IMPRESSIVE TEMPERATURE
DROP OF 20 DEGREES/HOUR WITH FROPA.  HAVE UPDATED IOWA ZONES TO
FRESHEN WORDING WITH COLD FRONT EXPECTED TO BE RIGHT AROUND THE
MISSISSIPPI BY 18Z.  WILL HOLD OFF FOR A BIT LONGER ON ILLINOIS
ZONES.  EXPECT IOWA ZONES TO BE UPDATED BY 1730Z.

NC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 1:45 PM CSTSevere Thunderstorm WarningDVNStephenson35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.